Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram and not sleeping well

(10 Posts)
ETsmum Mon 17-Oct-11 11:52:17

Started back on Citalopram 20mg at the beginning of Aug (took it about 8 years ago for PND too). Had a few side effects at the beginning but nothing unexpected. It has really helped improve my mood etc....have gone from a tearful mess to generally my usual cheery, outgoing self smile But pretty much since I started taking it I seem to have increasing trouble sleeping. First couple of weeks we were away on hol, so hoped things would improve after we got back, but they don't really seem to be. Went back to talk it over with the doc last week, and she suggested I up the dose to 30mg, as poor sleep can be a sign of depression...but I don't feel depressed any more?

Has anyone else had trouble sleeping on citalopram and do you have any tips/suggestions you might be able to share with me please? I take my tablets just before bed, about 10:30pm to avoid being awake for any side effects. Get to sleep ok, but then wake any time between about 3:30-5am and can't really get back to sleep, just doze til the alarm goes. I could understand it if my brain was busy at this time, but I feel pretty chilled. Think I am stressing a bit as I know that lack of sleep was a big factor in my PND..

Sorry for the moan and thanks for taking the time to read smile

RosiethePriveter Mon 17-Oct-11 12:00:34

What side effects do you get with it? I found the side effects only lasted for a week or so and now I feel nothing when I take it. However, when I did start taking it if anything it made me feel very buzzy and wired. It may be that taking it before bed is a bad idea? Now you're a little way into it you probably won't feel any side effects, if that makes sense?

ETsmum Mon 17-Oct-11 13:10:55

Makes a lot of sense Rosie - think part of it is habit re taking just before bed. As and when I wake up I do tend to feel a bit "buzzy" still tho...bit like there is a little electric current going round my body? Touch wood I don't really seem to have the nausea any more that I felt when I first started on it...Think I may move the time back a bit tonight and see how I get on.

ExpatAgain Mon 17-Oct-11 13:21:27

i took with PND/acute insomnia and GP advised me to take first thing in the morning to avoid having sleep affected by it. You could try this? I did feel full side-effects in daytime - mainly nausea and loss of appetite (didn't mind that one!)

justonemorethread Mon 17-Oct-11 13:23:25

Yup I think taking in the morning is best too. Maybe lowering the dose (not an expert just from experience of my mum taking it).

ETsmum Mon 17-Oct-11 16:18:07

So morning might be the way to go? Will try the earlier eve I think first and see if it helps at all.....have a bit of a fear of feeling ga-gsa in the day if I take it first thing lol.

Justonemore.....must admit that I am not altogether convinced by the doc UPPING my dose.....think I will stick it out for a couple of weeks and question it more with her if things aren't improving.

Just feeling a bit frustrated I think as I normally have slept ok in the past...

bitsnbobs Mon 17-Oct-11 19:15:06

I take mine in the morning as soon as I get up. I have no trouble getting to sleep but usually wake at 5-6 but don't feel tired whereas before meds I would wake early and feel drained.

Chocattack Mon 17-Oct-11 20:39:17

Citalopram definitely messed with my sleep and pretty much everything else too. I went from taking it before bed (thought it would mean being asleep when the side effects were at their worst) to first thing in the morning. My sleep certainly did improve by taking it morning (I was less wired during the night) so definitely worth trying. I'm surprised that your doc hasn't associated poor sleep as a side-effect of the citalopram given that you don't feel depressed confused.

justonemorethread Mon 17-Oct-11 21:14:19

Well taking it in the morning and lowering the dose worked for my mum (I have no idea what her dose is or if 30gm is considered normal or not). But it does take weeks sometimes I think to get used to a new med. Definitely don't just come off it my mum did that because she didn't feel depressed anymore and then it was only a few months down the line that I said 'are you still taking the anti-depressants? (suspecting she hadn't she was being so miserable) and she sheepishly admitted no.

anchovies Mon 17-Oct-11 23:34:16

I posted the other day about a similar problem and I was taking 20mg of citalopram although to be honest I wasn't feeling much better in the day either. Have upped my dose to 30mg and am sleeping really well now (dare I say it - normally!!) The only other thing I did was take a sleeping tablet for 3 nights running so I caught up on my sleep and felt well rested and got back into the routine of not waking and thinking for the last few hours of every night. My brain was going overtime though, different to feeling relaxed like you do. If you're not having bad side effects perhaps try an extra 10mg, you can always drop it back down if it doesn't work?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now